Deviating From Safety Guidelines During Deferiprone Therapy in Clinical Practice May Not be Associated With Higher Risk of Agranulocytosis


Elalfy M., Wali Y. A. , Qari M., Al Damanhouri G., Al-Tonbary Y., Yazman D., ...More

PEDIATRIC BLOOD & CANCER, vol.61, no.5, pp.879-884, 2014 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 61 Issue: 5
  • Publication Date: 2014
  • Doi Number: 10.1002/pbc.24920
  • Title of Journal : PEDIATRIC BLOOD & CANCER
  • Page Numbers: pp.879-884

Abstract

BackgroundA risk associated with the iron chelator deferiprone is the development of neutropenia or agranulocytosis. Accordingly, the product label recommends weekly blood monitoring and immediate interruption of treatment upon detection of an absolute neutrophil count (ANC) <1.5x10(9)/L, out of concern that continued therapy might lead to a more severe drop. However, it is uncertain how these recommendations are followed under real-life conditions and, if they are not followed, whether continuation of therapy results in increased incidence of agranulocytosis.